An example of a stochastic equilibrium with incomplete markets
- 293 Downloads
We prove existence and uniqueness of stochastic equilibria in a class of incomplete continuous-time financial environments where the market participants are exponential utility maximizers with heterogeneous risk-aversion coefficients and general Markovian random endowments. The incompleteness featured in our setting—the source of which can be thought of as a credit event or a catastrophe—is genuine in the sense that not only the prices, but also the family of replicable claims itself are determined as a part of the equilibrium. Consequently, equilibrium allocations are not necessarily Pareto optimal and the related representative-agent techniques cannot be used. Instead, we follow a novel route based on new stability results for a class of semilinear partial differential equations related to the Hamilton–Jacobi–Bellman equation for the agents’ utility maximization problems. This approach leads to a reformulation of the problem where the Banach fixed-point theorem can be used not only to show existence and uniqueness, but also to provide a simple and efficient numerical procedure for its computation.
KeywordsEquilibrium Exponential utility Incomplete markets Mathematical finance
Mathematics Subject Classification (2000)201091G80 35K59
JEL ClassificationC62 G11
Unable to display preview. Download preview PDF.
- 3.Becherer, D.: Rational hedging and valuation with utility-based preferences. PhD thesis, Technical University of Berlin (2001). http://opus.kobv.de/tuberlin/volltexte/2001/213/pdf/becherer_dirk.pdf
- 14.Hugonnier, J.: Rational asset pricing bubbles and portfolio constraints. Preprint (2010). http://sfi.epfl.ch/files/content/sites/sfi/files/users/192824/public/papers/Bubbles-Revision1.pdf
- 17.Karatzas, I., Lakner, P., Lehoczky, J.P., Shreve, S.E.: Equilibrium in a simplified dynamic, stochastic economy with heterogeneous agents. In: Meyer-Wolf, E., Schwartz, A., Zeitouni, O. (eds.) Stochastic Analysis: Liber Amicorum for Moshe Zakai, pp. 245–272. Academic Press, Boston (1991) Google Scholar
- 20.Kardaras, C., Žitković, G.: Stability of the utility maximization problem with random endowment in incomplete markets. Math. Finance 21, 313–333 (2007) Google Scholar
- 22.Ladyženskaja, O.A., Solonnikov, V.A., Ural’ceva, N.N.: Linear and Quasilinear Equations of Parabolic Type, vol. 23. AMS, Providence (1967). Translated from the Russian by S. Smith. Translations of Mathematical Monographs Google Scholar
- 25.Magill, M., Quinzii, M.: Theory of Incomplete Markets, vol. 1. MIT Press, Cambridge (1996) Google Scholar
- 28.Scarf, H.E.: On the computation of equilibrium prices. In: Fellner, W. (ed.) Ten Economic Studies in the Tradition of Irving Fisher, pp. 207–230. Wiley, New York (1967) Google Scholar